MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE BOLT WRENCH; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. GUIDE BOLT WRENCH; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631140
Medical Device Problem Codes Manufacturing, Packaging or Shipping Problem (2975); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during set up or inspection, a guide bolt wrench was not sent.The missing item was not communicated to the hospital or the representative by customer services and this was not picked up until the patient was on the table.The procedure was completed using a s+n back-up device.Surgery was delayed for more than 30 minutes (approximately 1 hour).Patient was under anesthesia.
 
Additional Manufacturer Narrative
Based on the documentation provided of the trigen base instrument set, it can be confirmed that the checkbox was not marked for the guide bolt wrench, therefore the instrument was missing in order to be used during the surgery.The clinical/medical investigation concluded that, based on the information provided, while this patient was under anesthesia, the sales rep.Had to travel to another facility for a replacement instrument due to a missing guide bolt wrench for the trigen base tray, delaying surgery approximately one hour.According to the report, once the replacement instrument was given to the surgeon, the procedure was completed without complications.Therefore, since no harm has been alleged to this patient due to the extended surgical delay, no further clinical/medical assessment is warranted at this time.A review of complaint history for the previous 12 months did not reveal similar complaints for this type of event.A review of the risk management file revealed that the failure mode of product availability with the associated harm of delay in the surgery has been previously identified.This failure mode could be caused by a planning error.The anticipated risk level is still adequate.A historical review concluded that there are no prior escalated actions related to this part number nor related to the reported event.At this time, based on the information provided, there is no allegation that the product failed to meet any product specifications at the time of manufacture.The cause for this event was most likely an internal planning error.The contribution of the device to the reported event could be corroborated, as there was a delay in surgery and a need for a back up device.As the device was missing, it was not available for evaluation.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GUIDE BOLT WRENCH
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12878024
Report Number1020279-2021-08423
Device Sequence Number4434237
Product Code HSB
UDI-Device Identifier03596010419644
UDI-Public03596010419644
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631140
Device Catalogue Number71631140
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2021
Supplement Date Received by Manufacturer04/05/2022
Initial Report FDA Received Date11/26/2021
Supplement Report FDA Received Date04/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown